Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 207, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 5:04 AM EST for Steuben County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 5:04 AM EST (10:04 UTC)
- Expired
- Aug 24, 1998, 5:50 AM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:45 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS53 KIWX 241008 RRA SVRFWA INC151-241050- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN NORTHEASTERN INDIANA * UNTIL 550 AM EST * AT 502 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED AN AREA OF SEVERE THUNDERSTORMS ALONG AND NORTH OF THE TOLL ROAD IN STEUBEN COUNTY MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL AFFECT... FREMONT CLEAR LAKE INDIANA TOLL ROAD DIME SIZE HAIL WAS REPORTED 2 MILES NORTH OF FREMONT AT 500 AM EST AND VERY HIGH WINDS WERE REPORTED AT CLEAR LAKE. GOLFBALL SIZE HAIL OR LARGER IS LIKELY SEEK SAFE SHELTER IMMEDIATELY. JAH/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:04 AM EST, 3 hours earlier.
Area forecast discussion, Aug 24, 2:04 AM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 AM EST MON AUG 24 1998 06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI. NOTHING TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR. WEAK TROF FROM SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END OF LM BUT SO FAR UNIMPRESSIVE. THIS AREA OF SHOWERS ON SOUTHERN EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM WITH STRONGER SYS SEEN IN WATER VAPOR IN MT. QUESTIONS THIS AM ARE MANY. 6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED. ADAS SHOWING BEST SFC CONV VCNTY OF W MI BACK INTO SE IA. SEEMS EVEN WITH LOW LVL JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH WARM MID LVL TEMPS. NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK WEST IN IA INVOF SFC LOW AND UPR TROF. THIS ALL TRACK EASTWARD OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED. FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION LIKELY DEPENDENT ON AMT OF INSOLATION. WOULD STILL CARRY SMALL CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE THEN. TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT. FAN LOOKS TOO COOL TUE WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS. SBN 088/068 083/061 080 66263 FWA 090/069 086/061 081 66263 AOH 090/069 087/062 081 66255 .IWX...NONE. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:17 AM EST | Tornado Warning | IWX | Steuben | 48 min |
| Aug 24, 2:31 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph, Starke | 64 min |
| Aug 24, 3:03 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Marshall | 62 min |
| Aug 24, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 50 min |
| Aug 24, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 50 min |
| Aug 24, 3:31 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| Aug 24, 3:31 PM EST | Severe Thunderstorm Warning | IWX | Noble | 49 min |
| Aug 24, 3:47 PM EST | Severe Thunderstorm Warning | IWX | Wabash, Whitley | 48 min |
| Aug 24, 3:47 PM EST | Severe Thunderstorm Warning | IWX | Miami | 48 min |
| Aug 24, 3:53 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 47 min |
| Aug 24, 3:59 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington | 46 min |
| Aug 24, 4:49 PM EST | Severe Thunderstorm Warning | IWX | Grant | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.